Health Library

Phenindamine overdose
     
Print-Friendly
Bookmarks

Phenindamine overdose

Amilon; Fenaclor; Nolamine; Norphenamine; Prophamine

 

Phenindamine is a type of medicine called an antihistamine. It helps relieve allergy symptoms. Phenindamine overdose occurs when someone takes more than the normal or recommended amount of this medicine, either by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

 

Phenindamine

 

Where Found

 

Phenindamine can be found in these medicines:

  • Amilon
  • Fenaclor
  • Nolahist
  • Nolamine
  • Norphenamine
  • Prophamine

Other products may also contain phenindamine.

 

Symptoms

 

Below are symptoms of an overdose of phenindamine in different parts of the body.

BLADDER AND KIDNEYS

  • Cannot urinate
  • Difficulty urinating

EYES, EARS, NOSE, AND THROAT

  • Blurred vision
  • Dilated (enlarged) pupils
  • Dry mouth
  • Ringing in the ears

HEART AND BLOOD VESSELS

  • Rapid heartbeat
  • Increased blood pressure

NERVOUS SYSTEM

  • Agitation
  • Coma
  • Convulsions (seizures)
  • Delirium
  • Disorientation
  • Drowsiness
  • Fever
  • Hallucinations
  • Nervousness
  • Tremor
  • Unsteadiness
  • Weakness

SKIN

  • Flushed skin
  • Warm skin

STOMACH AND INTESTINES

  • Nausea
  • Vomiting

 

Home Care

 

Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.

 

Before Calling Emergency

 

Have this information ready:

  • The person's age, weight, and condition
  • Name of product (as well as the ingredients and strength, if known)
  • The time it was swallowed
  • The amount swallowed
  • If the medicine was prescribed for the person

 

Poison Control

 

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

 

What to Expect at the Emergency Room

 

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including oxygen and tube through the mouth into the lungs
  • Chest x-ray
  • CT scan (advanced imaging) of the brain
  • ECG (electrocardiogram, or heart tracing)
  • Intravenous fluids (IV) given through a vein
  • Laxative
  • Medicine to treat symptoms
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)
  • Catheter (thin, flexible tube) into the bladder if the person cannot urinate on their own

 

Outlook (Prognosis)

 

If the person survives the first 24 hours, chances of recovery are good. Few people die from an antihistamine overdose. With extremely high doses of antihistamines, serious heart rhythm disturbances may occur, which may result in death.

 

 

References

Gosselin S. Antihistamines and decongestants. In: Hoffman RS, Howland MA, Lewin NA, Nelson LS, Goldfrank LR, eds. Goldfrank's Toxicologic Emergencies. 10th ed. New York, NY: McGraw Hill-Medical; 2015:chap 49.

Monte AA, Hoppe JA. Anticholinergics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 145.

BACK TO TOPText only

 

        Self Care

         

          Tests for Phenindamine overdose

           
             

            Review Date: 7/2/2017

            Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

            The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
            adam.com